The anthracycline antitumor antibiotics are important chemotherapeutic agents for the treatment of leukemias, lymphomas, breast cancer, myeloma, small-cell lung cancer, sarcomas, bladder cancer, and pediatric solid tumors. However, the clinical usefulness of the anthracycline antibiotics is limited by their cardiac toxicity, and clinicians confront a clinical dilemma as they balance the efficacy of longer duration of treatment against the cardiac toxicity associated with cumulative doses.
Clinicians now have an option to prevent cardiac toxicity by using dexrazoxane (Zinecard). Dexrazoxane prevents anthracycline-induced cardiac toxicity and is indicated when anthracycline-induced cardiac myopathy is a clinical concern.
Cancer-Related Cardiac Toxicity
Cardiac complications of cancer are a common clinical problem and can result from underlying cardiac disease and the secondary effects of cancer and cancer treatment. The primary cardiac complications of cancer are arrhythmias due to tumor involvement of the heart or pericardium, pericardial effusion, and/or underlying ischemic coronary artery disease exacerbated by the anemia, hypoxia, and/or stress associated with cancer and cancer treatment.
Cancer Treatment-Related Cardiac Toxicity
The anthracycline antitumor antibiotics are the most common cause of cardiac complications of cancer treatment. Daunomycin (daunorubicin ([Cerubidine]), the first anthracycline antibiotic, was noted to be cardiotoxic in the late 1960s. When doxorubicin(Drug information on doxorubicin) was introduced in the early 1970s, Blum et al summarized the data from the initial clinical trials and reported on a cumulative dose-associated congestive heart failure and cardiomyopathy. Von Hoff et al reported a retrospective study of 5,613 patients treated with daunorubicin(Drug information on daunorubicin) and 4,018 patients treated with doxorubicin and demonstrated a continuous exponential increase in the incidence of cardiac failure with increasing cumulative doses.
Billingham et al reported a progressive endomyocardial structural lesion associated with cumulative doses of doxorubicin. They demonstrated the histology and ultrastructure of an anthracycline-induced cardiac lesion with two distinct types of damage. The first was myofibrillar loss, which, with increasing doses, progressed to complete loss. The second was vacuolar degeneration, which was thought to be a consequence of damage to the sarcoplasmic reticulum. These histopathologic changes could be focal or more widely disseminated.
It was assumed that both types of lesions represented a progressive process of mitochondrial swelling and degeneration, myelin fragmentation, nuclear disintegration, and eventual cell death. These observations led to the histopathologic classification and grading of anthracycline myocardial damage based on a continuum of observable damage, ranging from grade 0 (representing no damage) to grade 4 (associated with maximal myofibrillar loss). The assumption is that histopathologic damage is linearly related to dose, but that functional deterioration is exponential when cardiac compensatory mechanisms can no longer overcome the effects of myocardial dropout.
Anthracycline Cardiac Toxicity
The clinical features of anthracycline cardiac toxicity are acute, subacute, or late. Bristow et al first described an acute toxicity as myopericarditis due to acute myocyte damage and/or the effects of catecholamine and histamine release induced by the anthracycline. This acute toxicity occurs within the first days after administration and is associated with transient arrhythmias, pericardial effusion, and myocardial dysfunction, which can result in transient congestive heart failure and occasionally, sudden death. Histopathologically, there is acute myocyte disruption and cellular infiltration of the myocardium that is distinguishable from that associated with chronic toxicity.
The cardiac toxicity usually associated with anthracyclines tends to be more chronic than acute. The retrospective study by Von Hoff et al described the exponential increase in clinical manifestations of cardiac toxicity with increasing cumulative dose. Other risk factors include age, with patients over 70 at higher risk; chest irradiation, in particular, mediastinal irradiation; and prior cardiomyopathic disease.
The impact of coronary artery disease on anthracycline cardiomyopathy is less evident. There is no statistically valid multivariate analysis of cardiac disease factors and the risk of anthracycline-induced cardiomyopathy. If the pathophysiology of anthracycline cardiotoxicity is assumed to be cardiomyopathy, then patients with a history of coronary artery disease, including infarction, and with normal left-ventricular ejection, are not thought to be at higher risk of anthracycline-induced cardiomyopathy and clinical congestive heart failure. On the other hand, it has become standard practice to assume that there is an increased risk of anthracycline cardiomyopathy in patients who have had a myocardial infarction within the past year.
The clinical manifestations of cardiotoxicity can be insidious, appearing weeks to months after admin- istration of the last dose. Von Hoff et al described the clinical picture of increasing tachycardia, fatigue, tachypnea, dyspnea, and, in extreme cases, pulmonary edema and right-sided congestive heart failure from low cardiac output.
There is also a delayed anthracycline cardiomyopathy in the pediatric population. Steinherz et al[5-7] described children who, 5 or more years after anthracycline therapy, developed late clinical decompensation with abnormal systolic cardiac function and/or an abdominal cardiac mass. The pathology is different from adults, consisting predominantly of fibrosis and hypertrophy of remaining myocytes with little vacuolization.
Concurrent administration of other cytotoxic drugs has also been associated with an increased incidence of anthracycline cardiomyopathy, but it is not known whether these are additive or synergistic effects on the final common pathway of myocardial damage. For example, Gianni et al reported a higher than expected incidence of cardiac toxicity when doxorubicin was combined with paclitaxel (Taxol). Subsequent studies are underway to confirm this observation.
Mitoxantrone-Related Cardiac Toxicity
Mitoxantrone(Drug information on mitoxantrone) is an anthracenedione, not an anthracycline, that is structurally similar to doxorubicin. It causes cardiac toxicity by interaction with iron similar to that of doxorubicin, but with little evidence supporting production of free radical pair oxidation. As with doxorubicin, there is increased incidence of myocardial-dysfunction cardiac failure associated with increasing cumulative doses of mitoxantrone. Decreases in ejection fraction have been observed in patients at cumulative doses of more than 110 mg/m2, with incidences of cardiac failure in patients who received cumulative doses of more than 160 mg/m2. A prior dose of an anthracycline, particularly doxorubicin, increases the probability of congestive failure at lower cumulative mitoxantrone doses.
Monitoring and Treatment of Anthracycline Cardiomyopathy
Alexander et al and others monitored left-ventricular ejection fraction (LVEF) by using multiple-gated radionuclide angiography (MUGA). Serial LVEF measurements reflected changes in myocardial function resulting from anthracycline-induced myocardial damage. Decreases in LVEF of more than 15% and/or an LVEF value less than 45% are predictive of subsequent congestive heart failure and, therefore, can be used to monitor patients who are receiving anthracyclines.
The treatment of anthracycline-induced cardiomyopathy is the same as the treatment of other dilated cardiomyopathies. The primary mode of treatment is supportive care, including diuresis, digitalis and, more recently, the use of angiotensin-converting enzyme (ACE) inhibitors. The Agency for Health Care Policy and Research (AHCPR) recommends the use of ACE inhibitors, which result in improved functional status and reduced morbidity, as initial treatment of congestive heart failure. Although this recommendation is not specifically for anthracycline cardiomyopathy, it does represent a reasonable treatment approach. However, ACE inhibitors are not recommended as the primary modality. A more conservative approach is to use diuretics and digitalis, which may limit the optimum utilization of ACE inhibitors, should the initial treatment not be effective. One possible exception for the treatment of anthracycline-induced cardiomyopathy is that there may be significant tachycardia, which could be catecholamine-mediated. In this case, some advocate the use of beta-blockers in conjunction with ACE inhibitors.
The clinical outcome of patients with anthracycline-induced cardiomyopathy is variable. Schwartz et al reported on 46 patients who developed congestive heart failure. When doxorubicin was stopped and supportive care initiated, 87% of patients improved and only 2% continued to deteriorate. Moreb et al conducted a retrospective chart review of 19 patients treated with an anthracycline. The outcome was less favorable, with seven patients (37%) dying within a median of 6 weeks after the onset of congestive failure. Twelve patients (63%) survived, three (16%) were weaned from supportive therapy, and eight (42%) improved. Over time, 4 of the initial surviving 12 patients died from cardiac decompensation during periods of secondary illness requiring greater cardiac output, but the authors were unable to identify risk factors for cardiac decompensation.
The management of pediatric patients is a different problem. Arrhythmias are more common and are managed with amiodarone(Drug information on amiodarone) (Cordarone) and mexiletine(Drug information on mexiletine) (Mexitil) and/or a pacemaker and cardioversion. There are several reports of cardiac transplants in this patient population.